Red Man Syndrome
The administration of Vancomycin is most commonly associated with the presentation of red man syndrome. This reaction to the drug’s infusion, which is actually not all that uncommon, is also known as red neck syndrome. Occasionally physicians refer to red man syndrome as erythroderma; however, the latter also includes a wide variety of incidents of exfoliative dermatitis, which are not necessarily related to a drug reaction.
Symptoms are more than just skin-deep. Red man syndrome is most noticeable because of the skin rash. Secondary symptoms include wheezing and dyspnea. Patients who suffer from blood pressure related illnesses need to be aware that a sudden drop in blood pressure can be quite dangerous. Physicians warn that the latter may actually be indicative of a “cardiovascular collapse.”
Side effect comes on quickly. Since this condition is a side effect of drug administration, it stands to reason that the reaction time is of utmost importance. In this instance, the median time between infusion and the first onset of symptoms is about 30 minutes. Even if the actual reddening of the skin can be avoided, the patient may still suffer from warm, tingly skin and an associated itch around the head, neck and chest area.
Red man syndrome does not depend on the mode of drug administration. Oral use of vancomycin can indeed cause the symptoms associated with the reaction. Physicians find that intravenous administration-—both quickly done and gradually introduced—still results in the same side effect. It is noteworthy that the most common reaction to the drug occurs with rapid intravenous use.
Minimizing the effect is possible. Patients should insist on a pretreatment with an antihistamine. In addition, the gradual infusion of a diluted drug—over the course of two hours—can cut down on the occurrence of red man syndrome. Of course, there is no guarantee that even both of these precautionary measures together will avoid the red man syndrome side effect altogether.